Texas, 2011Damaging Wind in Texas, January 9, 2011
January 9, 2011 · NWS EWX · 1 event in 1 county or zone
A Pacific cold front moved through South Central Texas from the west. In the warm sector of this system there was strong vertical wind shear and the system produced enough instability to cause isolated thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific cold front moved through South Central Texas from the west. In the warm sector of this system there was strong vertical wind shear and the system produced enough instability to cause isolated thunderstorms. One of these storms produced damaging winds in Karnes County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 8, 11:40 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Jan 8, 11:40 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1140 PM CST SAT JAN 8 2011
.AVIATION...
VFR CIGS WILL SLOWLY LOWER TO MVFR OR IFR DUE WIDESPREAD RA DURING
THE OVERNIGHT HOURS. VSBYS WILL LOWER TO MVFR AND IFR IN RA BR
DURING THIS SAME TIME PERIOD. ISOLD TO SCT TSRA CAN BE EXPECTED.
RA/TSRA WILL END FROM WEST TO EAST...ALONG THE RIO GRANDE EARLY
SUNDAY MORNING TO EASTERN AREAS EARLY SUNDAY AFTERNOON. CLOUDS
WILL BREAK UP ALONG THE RIO GRANDE WITH SKC BY MID MORNING.
FURTHER EAST...STRATUS WILL PERSIST WITH MVFR CIGS...ALTHOUGH
CLOUDS MAY THIN BECOMING SCT LATE AFTERNOON INTO EARLY EVENING.
CIGS WILL LOWER TO IFR SUNDAY EVENING INTO POSSIBLY LIFT SUNDAY
NIGHT. ALONG THE RIO GRANDE AND ACROSS THE EDWARDS
PLATEAU...VARIABLE WINDS LESS THAN 10 KTS OVERNIGHT WILL BECOME
NWLY 5 TO 12 KTS ON SUNDAY. ELSEWHERE...ELY WINDS 5 TO 15 KTS WILL
TURN TO NELY AND NLY WITH GUSTS TO 25 KTS OVERNIGHT INTO
SUNDAY...THEN NELY LESS THAN 10 KTS SUNDAY EVENING INTO NIGHT.
&&
.PREV DISCUSSION... /ISSUED 817 PM CST SAT JAN 8 2011/
UPDATE...
NO MAJOR CHANGES.
DISCUSSION...
A BROAD AREA OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS IS
SLOWLY PUSHING NORTHEASTWARD ACROSS SOUTHWEST TEXAS IN ADVANCE OF
THE APPROACHING UPPER TROUGH. AS THE UPPER LOW PUSHES E/SE-WD
OVERNIGHT...AREAL COVERAGE OF THE SHOWERS WILL INCREASE WITH
NEARLY ALL LOCATIONS ACROSS THE CWA RECEIVING MEASURABLE RAINFALL
BY SUNRISE. 00Z AREA SOUNDINGS HAVE RETURNED WITH LESS IMPRESSIVE
PWS THAN INITIALLY EXPECTED (RANGING FROM 0.85 AT DRT TO JUST OVER
1.1 AT BRO)...BUT THESE VALUES ARE STILL DECENT FOR EARLY JANUARY.
THEREFORE...CURRENT PROJECTED 12-HR RAINFALL TOTALS THROUGH 8 AM
SUNDAY OF 1-1.5 INCHES ACROSS MUCH OF THE REGION WITH HIGHER TOTALS
OF 1.5-2 INCHES ACROSS THE COASTAL PLAINS STILL LOOK REASONABLE.
SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST THROUGHOUT
THE DAY ON SUNDAY AS THE UPPER LOW SWEEPS INTO EAST TEXAS. ONGOING
FORECAST IS ON TRACK WITH NO ADJUSTMENTS NEEDED.
PREV DISCUSSION... /ISSUED 553 PM CST SAT JAN 8 2011/
AVIATION...
AN UPPER LEVEL TROUGH WILL MOVE EAST ACROSS OUR AREA TONIGHT INTO
SUNDAY WHILE A SURFACE LOW MOVES NORTHEAST ALONG THE TEXAS COAST.
VFR CIGS WILL SLOWLY LOWER TO MVFR AND THEN IFR OR LIFR AS RA
DEVELOPS AND BECOMES WIDESPREAD THIS EVENING INTO THE OVERNIGHT
HOURS. VSBYS WILL LOWER TO MVFR AND IFR IN RA BR DURING THIS SAME
TIME PERIOD. ISOLD TO SCT TSRA CAN BE EXPECTED...HOWEVER WILL ONLY
SHOW VCTS/CB AT THE TAF SITES DUE TO UNCERTAINTY ON THE MOVEMENT
OF TSRA. AS THE SYSTEM MOVES EAST OF THE AREA...RA/TSRA WILL END
FROM WEST TO EAST...ALONG THE RIO GRANDE EARLY SUNDAY MORNING TO
EASTERN AREAS EARLY SUNDAY AFTERNOON. CLOUDS WILL BREAK UP ALONG
THE RIO GRANDE WITH SKC BY AFTERNOON. FURTHER EAST...CLOUDS WILL
PERSIST WITH MVFR CIGS BY AFTERNOON...THEN CIGS WILL LOWER TO IFR
SUNDAY EVENING. ALONG THE RIO GRANDE AND ACROSS THE EDWARDS
PLATEAU...SELY WINDS 5 TO 20 KTS THIS EVENING WILL BECOME NWLY 5
TO 12 KTS ON SUNDAY. ELSEWHERE...ELY WINDS 5 TO 15 KTS WILL TURN
TO NELY AND NLY WITH GUSTS TO 25 KTS OVERNIGHT INTO SUNDAY...THEN
NELY LESS THAN 10 KTS SUNDAY EVENING.
PREV DISCUSSION... /ISSUED 307 PM CST SAT JAN 8 2011/
DISCUSSION...
NEAR AREA-WIDE COVERAGE OF RAIN REMAINS PROJECTED FOR LATE TONIGHT
INTO EARLY SUNDAY. WITH MODEL RUN-TO-RUN TRENDS SHIFTING SLOWLY
SOUTHWARD AND SLOWER...SOME QPF AMOUNTS WERE LOWERED SLIGHTLY FROM
THE NORTHERN COUNTIES. THE CUMULATIVE QPF TOTALS OVER THE COASTAL
PRAIRIES LOOK TO AVERAGE 1.5-2 INCHES WITH 1-1.5 INCH AMOUNTS
EXPECTED OVER THE EASTERN HILL COUNTRY AND I-35 CORRIDOR COUNTIES.
THE MORE SOUTHERLY TRACK SUGGEST FURTHER REDUCTIONS TO VAL VERDE
COUNTY WHERE AVERAGES SHOULD BE IN THE 0.05 TO 0.40 RANGE. SEVERE
THREAT REMAINS DOWNPLAYED...WITH STRONGER STORMS EXPECTED TO BE
STEERED BY A COASTAL TROUGH. HOWEVER...MID-LEVEL LAPSE RATES
SUGGEST SOME SMALL HAIL IS POSSIBLE BETWEEN 06Z-15Z FROM THE
UPPER LOW CENTER. FARTHER NORTH OVER THE HILL COUNTRY...SOME LIGHT
SNOW IS EXPECTED TO BE GENERATED ALOFT BETWEEN 12 AND 18Z
SUNDAY...BUT THE WARMER AND VERY MOIST LOW LEVEL AIR SHOULD PREVENT
THE FLAKES FROM REACHING THE GROUND OVER OUR FORECAST AREA. JUST
TO THE NORTH...A RAIN-SNOW MIX IS PROJECTED FROM COUNTIES SERVED
BY THE FWD OFFICE.
THE NE DEPARTURE OF THE UPPER LOW WILL ENABLE DECENT WARMING TO
SLIP INTO THE COUNTIES NEAR THE RIO GRANDE FOR SUNDAY AFTERNOON
WHILE COLD AIR ADVECTION AND WRAP-AROUND CLOUDINESS TRAPS COOL AIR
OVER THE REST OF THE FORECAST AREA. COLD AIR CONTINUES TO MIGRATE
SOUTH SUNDAY NIGHT WITH SOME AIR-MODIFICATION FROM THE MIXED
PRECIP OVER NORTH CENTRAL TX. RH LEVELS SHOULD REMAIN HIGH TO
SUPPORT FOG POTENTIAL WITH THIN STRATUS EXPECTED FOR A COOL
MONDAY. THE REAL COLD AIR THEN ARRIVES FROM AN ARCTIC FRONT TUESDAY
MORNING...WITH A BRIEF STINT OF DRIZZLE POSSIBLE AHEAD OF THE
FRONT. GOOD DRYING WILL COME WITH THIS NEXT FRONT AND THIS VERY
DENSE AIR MAY BE TOUGH TO MODIFY BEFORE MOISTURE BEGINS TO OVERRUN
THE INVERSION LATER IN THE WEEK. MODEL SOUNDINGS SUGGEST LITTLE IN
THE WAY OF MIXED PRECIPITATION POTENTIAL...BUT EITHER A TREND FOR
EARLIER MOISTURE RETURN OR DELAYED FRONTAL AIR MODIFICATION WOULD
MEAN A SHALLOW MIXED PRECIP ENVIRONMENT...LIKELY TO BE A FREEZING
DRIZZLE/SLEET IF THE TIMING IS RIGHT. WILL DOWNPLAY THE POTENTIAL
FOR NOW AS THE LAYER OF LIFT IS EXPECTED TO BE WEAK AND SHALLOW.
THE OVERRUNNING PATTERN COULD ENHANCE A SHALLOW COOL AIR DAMMING
CONDITION WITH LIGHT RAIN POSSIBLE EAST OF THE ESCARPMENT LATE
THURSDAY INTO EARLY SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 38 48 32 53 32 / 100 60 - 10 20
AUSTIN BERGSTROM INTL AIRPORT 38 47 30 52 30 / 100 60 - 10 20
NEW BRAUNFELS MUNI AIRPORT 40 54 32 55 32 / 100 40 - 10 20
BURNET MUNI AIRPORT 37 46 29 52 26 / 100 60 - - 10
DEL RIO INTL AIRPORT 45 68 38 60 36 / 80 - 0 - 10
GEORGETOWN MUNI AIRPORT 36 45 29 50 28 / 100 70 - 10 10
HONDO MUNI AIRPORT 42 59 33 58 33 / 100 20 0 10 20
SAN MARCOS MUNI AIRPORT 39 50 31 54 32 / 100 50 - 10 20
LA GRANGE - FAYETTE REGIONAL 40 48 33 53 32 / 100 80 - 10 10
SAN ANTONIO INTL AIRPORT 41 56 35 57 33 / 100 30 - 10 20
STINSON MUNI AIRPORT 41 57 34 56 34 / 100 30 - 10 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
25/04
Hazardous weather outlook, Jan 8, 1:39 PM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
139 PM CST SAT JAN 8 2011
TXZ171>173-183>194-202>209-217>225-228-091200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
139 PM CST SAT JAN 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON.
A STORM SYSTEM DEVELOPING OVER WEST TEXAS AND MOVING INTO THE
REGION TONIGHT WILL INTERACT WITH GULF MOISTURE AND A STALLED
FRONTAL BOUNDARY. MODERATE TO LOCALLY HEAVY RAIN AND THUNDERSTORMS
WILL MOVE ACROSS THE AREA TONIGHT. SOME OF THE STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL. RAINFALL AMOUNTS WILL AVERAGE
AROUND ONE TO ONE AND HALF INCHES...WITH TOTALS NEAR TWO INCHES
POSSIBLE ACROSS THE EAST AND SOUTHEASTERN COUNTIES. MINOR FLOODING
WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS WILL LOCALLY HEAVY RAIN WILL BE MOVING
OFF TO THE EAST AND EXITING THE AREA SUNDAY MORNING.
AN ARCTIC BLAST OF COLD AIR WILL BRING MUCH COLDER AIR TO THE
REGION LATE MONDAY INTO TUESDAY AND WEDNESDAY. TEMPERATURES WILL
BE WELL BELOW NORMAL DURING THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, Jan 8, 9:13 PM CST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
913 PM CST SAT JAN 8 2011
TXZ219-220-090345-
ATASCOSA-FRIO-
913 PM CST SAT JAN 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRIO AND NORTHWESTERN
ATASCOSA COUNTIES UNTIL 945 PM CST...
AT 910 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GOLDFINCH...OR 11 MILES WEST OF CHARLOTTE...
MOVING NORTHEAST AT 55 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
POTEET...
SCHATTEL...
LEMING...
KYOTE...
IUKA...
AMPHION...
ROSSVILLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Jan 8, 10:15 PM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1015 PM CST SAT JAN 8 2011
TXZ202-203-090445-
KINNEY-UVALDE-
1015 PM CST SAT JAN 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINNEY AND
NORTHWESTERN UVALDE COUNTIES UNTIL 1045 PM CST...
AT 1013 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF CLINE...OR 15 MILES EAST OF
BRACKETTVILLE...MOVING NORTHEAST AT 55 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CLINE...
LAGUNA...
MONTELL...
REAGAN WELLS...
GARNER STATE PARK...
CONCAN...
TURKEY MOUNTAIN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Jan 8, 10:28 PM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1028 PM CST SAT JAN 8 2011
TXZ185-203-090500-
REAL-UVALDE-
1028 PM CST SAT JAN 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UVALDE AND SOUTHERN
REAL COUNTIES UNTIL 1100 PM CST...
AT 1026 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MONTELL...OR 20 MILES SOUTHWEST OF LEAKEY...
MOVING NORTHEAST AT 55 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LEAKEY...
REAGAN WELLS...
GARNER STATE PARK...
RIO FRIO...
TUFF...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Jan 8, 11:30 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1130 PM CST SAT JAN 8 2011
TXZ203-218-090600-
UVALDE-ZAVALA-
1130 PM CST SAT JAN 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZAVALA AND SOUTHERN
UVALDE COUNTIES UNTIL MIDNIGHT CST...
AT 1129 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF LA PRYOR...MOVING NORTHEAST
AT 55 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LA PRYOR...
UVALDE...
WASHER...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Thunderstorm Wind, Karnes
- When
- January 9, 2:30 AM CST
- Where
- Karnes County, 2.62 mi NW of Karnes City to 3.26 mi NNE of Burnell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 28.908, -97.909
A thunderstorm produced wind gusts estimated at 60 mph which caused damage in and around Karnes City and Kenedy. The Karnes County emergency manager reported trees toppled over and roofs blown off carports.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Alabama, January 9 to 10, 20112 deaths · 9 injured · 39 events
- Winter Storm and Winter Weather in Kansas, January 9 to 10, 20111 death · 14 injured · $767,000 · 9 events
- Winter Storm in Louisiana, January 9, 20112 deaths · 2 injured · 8 events
- Ice Storm and Winter Storm in Georgia, January 9 to 14, 20111 death · 6 injured · $55,000 · 92 events
- Heavy Snow in Texas, January 9, 20111 death · $970,000 · 8 events
- Winter Storm and Winter Weather in Nebraska, January 9 to 12, 20111 death · 4 injured · 43 events
- Tornadoes and Hail in Texas, January 9, 2011$8.7 million · EF1 · 21 events
- Heavy Snow and Winter Weather in South Dakota, January 9 to 10, 20111 death · 24 events
- Winter Storm in Mississippi, January 9 to 10, 20111 death · 22 events
- Ice Storm and Heavy Snow in Mississippi, January 9, 2011$1.5 million · 46 events
- Heavy Snow in Arkansas, January 9, 2011$190,000 · 2 events
- Ice Storm and Winter Weather in Louisiana, January 9, 2011$120,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267311.